Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 20, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Aug 2, 2023, 3:11 AM CDT for Boone County, Missouri. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2023, 3:11 AM CDT (08:11 UTC)
- Expired
- Aug 2, 2023, 10:15 AM CDT
- In force
- 7 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Boone County, MO
The radar
The St Louis radar (KLSX), 140 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:15 AM CDT | FLASH FLOOD | 2 Ne Columbia, MO | Up to 2-3 feet of standing water at the intersection of Vandiver and Paris roads. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2909 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 14.0
The text
As transmitted.
243
WGUS53 KLSX 020811
FFWLSX
MOC019-021215-
/O.NEW.KLSX.FF.W.0020.230802T0811Z-230802T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
311 AM CDT Wed Aug 2 2023
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Northern Boone County in central Missouri...
* Until 715 AM CDT.
* At 311 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Columbia, Hallsville, Sturgeon, Murry and Harrisburg.
This includes the following State Parks...
Finger Lakes State Park.
This includes Interstate 70 in Missouri between exits 128 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3903 9214 3895 9216 3895 9229 3914 9249
3925 9243 3925 9228 3911 9211 3906 9211
3906 9213 3905 9213
FLASH FLOOD...RADAR INDICATED
$$
Walsh2 follow-up statements
210
WGUS53 KLSX 021136
FFWLSX
MOC019-021515-
/O.EXT.KLSX.FF.W.0020.000000T0000Z-230802T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
636 AM CDT Wed Aug 2 2023
The National Weather Service in St Louis has extended the
* Flash Flood Warning for...
Northern Boone County in central Missouri...
* Until 1015 AM CDT.
* At 636 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 5 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Columbia, Hallsville, Sturgeon, Murry and Harrisburg.
This includes the following State Parks...
Finger Lakes State Park.
This includes Interstate 70 in Missouri between exits 128 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3903 9214 3895 9216 3895 9229 3914 9249
3925 9243 3925 9228 3911 9211 3906 9211
3906 9213 3905 9213
FLASH FLOOD...RADAR INDICATED
$$
Walsh026
WGUS73 KLSX 021509
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
1009 AM CDT Wed Aug 2 2023
MOC019-021519-
/O.EXP.KLSX.FF.W.0020.000000T0000Z-230802T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone MO-
1009 AM CDT Wed Aug 2 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1015 AM CDT THIS MORNING FOR
NORTHERN BOONE COUNTY...
The heavy rain has ended, though showers should persist this
morning. Flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures.
LAT...LON 3903 9214 3895 9216 3895 9229 3914 9249
3925 9243 3925 9228 3911 9211 3906 9211
3906 9213 3905 9213
$$
FuchsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 10:40 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 1, 10:40 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1040 PM CDT Tue Aug 1 2023
.SHORT TERM... (Through Late Wednesday Night)
Issued at 328 PM CDT Tue Aug 1 2023
Our primary focus through Wednesday night continues to be two main
rounds of heavy rainfall tonight and Wednesday, leading to
hydrologic impacts including flash flooding and flooding on smaller
rivers and streams. A Flash Flood Watch is in effect tonight through
early tomorrow morning, with an additional watch possible for
Wednesday night once details become clearer.
Water vapor imagery currently shows an upper-level ridge remaining
positioned over the western U.S., with continuing northwesterly flow
on the eastern periphery of the ridge over the CWA. Rain from early
this morning associated with forcing from the low-level jet
interacting with a boundary over southwestern Missouri has died with
the weakening of the low-level jet, offering the CWA a much needed
break ahead of what will be several rounds of impactful, heavy
rainfall.
With the ridge having shifted slightly westward, guidance consensus
is that the effective boundary will have shifted slightly
northeastward and the nose of the low-level jet will be focused more
eastward over portions of eastern Missouri tonight compared to last
night. This will put the focus for heavy rainfall more into east-
central Missouri, where training thunderstorms will produce rainfall
amounts of up to 5 inches with localized higher amounts in the
heaviest corridor per the 12z HREF. For this threat, we have issued
a flash flood watch valid tonight into Wednesday morning. It is
unlikely that the entire watch area will see these higher amounts,
but where they do occur, possibly significant, localized flash
flooding is possible as well as quick rises on smaller rivers and
streams. Additionally, effective shear of around 40 kts paired with
around 1,000 J/kg of MUCAPE late this evening and early tonight
mostly over northeastern Missouri will leading to a threat of
elevated supercells capable of mainly isolated large hail and
possibly a damaging wind gust in the strongest of storms. Confidence
in this threat is low, and if it does occur, it will be isolated.
As the low-level jet weakens Wednesday morning, rain chances will
gradually taper off, similar to how Tuesday morning went. However,
guidance consensus is that enough of the low-level jet will be
maintained to feed an unstable airmass over the Lower Missouri
Valley late tomorrow afternoon into the early evening. Then, a
subtle shortwave riding the ridge will provide lift among 1,500-
2,000 J/kg of MLCAPE and 35-40 kts of 0-6km bulk shear, leading to a
potential for multicell and supercell thunderstorms. There is some
uncertainty as to if these storms will be elevated or high based, as
model soundings show varying degrees of this. This will impact the
degree to which storms will be severe: If storms end up being more
elevated, large hail will be the primary threat, but if storms end
up being more surface based, large hail and damaging winds will be
possible as well as a tornado or two given a cyclonic curvature seen
in low-level hodographs.
Of greater concern late tomorrow evening and overnight is another
round of heavy rainfall. The area of focus for this heavy rainfall
will depend on how the late afternoon/early evening round of storms
transpire and where the nose of the low-level jet focuses - both
factors remaining uncertain at this time. If the focus for rain ends
up being more focused in Illinois where not much rain has fallen
lately, then an event of similar proportions as expected tonight is
possible. However, if the focus for rain ends up being further west
along the Mississippi River and points west where recent rainfall
has lead to saturated soils, a high-impact flash flood event is
possible.
Elmore
.LONG TERM... (Thursday through Next Tuesday)
Issued at 328 PM CDT Tue Aug 1 2023
Thursday morning, guidance consensus is that upper-level ridge will
start breaking down as the low-level jet veers southeastward across
the CWA. However, there are differences in the placement of the nose
of the low-level jet, leading to uncertainty in how quickly rain
will move out of the area Thursday morning. If the nose is able
remain over the CWA, rain chances and flooding concerns will linger
well into Thursday morning, mainly in our Illinois counties. A more
easterly low-level jet will push the focus for rainfall eastward out
of the CWA.
As the ridge continues to break down into the weekend with zonal
flow setting up over the CWA across boundaries generally oriented
west-east, active weather will remain in place, though details on
timing and placement of any rain chances remains uncertain. However,
plenty of dry time is expected, and the threat for heavy rainfall
will be limited relative to what we will have experience earlier in
the week.
Late Saturday into Sunday, ensemble consensus is that a shortwave
will move into the Central Plains on the southern periphery of a
deepening trough that will dig into the eastern U.S. early next
week. However, ensembles are split between the speed of this
shortwave and its associated surface low, as well as the track of
the low. A slower and more northerly track of the low would favor
better thunderstorm chances, with some storms possibly strong, over
the area during the weekend ahead of a cold front. A more southerly
and quicker solution would favor more of a blend of rain and storm
chances and limit storm strength ahead of the front. The spread
among guidance prevents me from having confidence in either solution
at the moment, with the going forecast being a blend of the two.
With the ridge breaking down, regular rain chances and convective
debris, and the passage of the cold front late in the period,
confidence is high in temperatures remaining at or just below normal
through the period. This is reflected well in ensemble means, which
show a gradual slight decrease in temperatures through the period.
Elmore
&&
.AVIATION... (For the 06z TAFs through 06z Wednesday Night)
Issued at 1034 PM CDT Tue Aug 1 2023
An active 06Z TAF period is expected at most local terminals.
Strong thunderstorms remain likely to develop across the region
during the overnight hours and persist through at least the early
morning hours. These thunderstorms will almost certainly produce
heavy rain and frequent lightning (along with visibility/ceiling
reductions), with some potential for strong surface winds and hail
as well. For this first round of thunderstorms, COU and JEF are
the most likely terminals to be directly impacted. However, all
terminals may see at least some thunderstorm activity by tomorrow
morning.
A break in storms is likely tomorrow afternoon, although some
scattered showers will likely persist. Another round of
thunderstorms is likely tomorrow evening and overnight, with less
certainty regarding the terminals most likely to be impacted.
In spite of these uncertainties, similar hazards can be expected
with any storms that develop tomorrow night.
BRC
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 10 AM CDT Wednesday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Knox MO-Lewis MO-Madison MO-Marion MO-Moniteau MO-
Monroe MO-Montgomery MO-Osage MO-Ralls MO-Reynolds MO-Saint
Francois MO-Shelby MO-Warren MO-Washington MO.
IL...None.
&&
WFO LSXHazardous weather outlook, Aug 1, 2:13 PM CDT, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 213 PM CDT Tue Aug 1 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-021915- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 213 PM CDT Tue Aug 1 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Showers and thunderstorms capable of producing locally heavy rainfall and flash flooding are expected tonight, particularly over eastern portions of Missouri. A Flash Flood Watch is now in effect tonight into Wednesday morning. Isolated instances of damaging wind gusts and large hail are also possible early tonight mainly across northeastern Missouri. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of thunderstorms capable of locally heavy rainfall is expected Wednesday night, affecting eastern Missouri and southwestern Illinois. There is a chance for Thunderstorms Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report instances of flash flooding to the St. Louis National Weather Service. Elmore
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:18 AM CDT | Areal Flood Advisory | LSX | Boone | 5 hr |
| Aug 2, 2:25 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Monroe | 50 min |
| Aug 2, 2:29 AM CDT | Areal Flood Advisory | LSX | Callaway | 5 hr |
| Aug 2, 2:42 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone | 48 min |
| Aug 2, 2:56 AM CDT | Flood Watch | LSX | Audrain, Boone, Callaway, Cole, Crawford, Franklin and 16 more | 31 hr |
| Aug 2, 2:58 AM CDT | Areal Flood Advisory | LSX | Audrain, Monroe | 5 hr |
| Aug 2, 3:20 AM CDT | Areal Flood Advisory | LSX | Osage | 12 min |
| Aug 2, 3:32 AM CDT | Flash Flood Warning | LSX | Osage | 5 hr |
| Aug 2, 4:22 AM CDT | Areal Flood Advisory | LSX | Gasconade | 24 min |
| Aug 2, 4:42 AM CDT | Areal Flood Advisory | LSX | Franklin | 30 min |
| Aug 2, 4:46 AM CDT | Flash Flood Warning | LSX | Gasconade | 4 hr |
| Aug 2, 5:12 AM CDT | Flash Flood Warning | LSX | Franklin | 4 hr |
| Aug 2, 5:27 AM CDT | Flash Flood Warning | LSX | Audrain, Monroe, Shelby | 4 hr |
| Aug 2, 5:55 AM CDT | River Flood Warning | LSX | Boone | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.